SciELO - Scientific Electronic Library Online

 
vol.53 issue3Systolic pressure variation as an earlier hypovolemia indicator and a guide for volume replacement with hypertonic and hyperoncotic solution in dogsAnesthesia for septoplasty and turbinectomy in von Willebrand disease patient: case report author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Revista Brasileira de Anestesiologia

Print version ISSN 0034-7094

Abstract

REZENDE, Joel Massari. Apnea in the postanesthetic recovery room: case report. Rev. Bras. Anestesiol. [online]. 2003, vol.53, n.3, pp. 377-381. ISSN 0034-7094.  http://dx.doi.org/10.1590/S0034-70942003000300008.

BACKGROUND AND OBJECTIVES: Respiratory depression is a postoperative complication which may occur when opioids are employed in anesthesia. This report aimed at discussing a case of apnea in a conscious patient admitted to the post anesthetic recovery room, after thyroidectomy under general anesthesia with propofol, fentanyl and isoflurane. CASE REPORT: Female patient, 50 years old, 60 kg, physical status ASA I, submitted to thyroidectomy  under general anesthesia induced with propofol (140 mg), fentanyl (350 µg) and atracurium (30 mg), and maintained with isoflurane, two subsequent atracurium boluses (10 mg each) and mechanically controlled ventilation. At surgery completion and after neuromuscular block recovery, patient was extubated, responded to breathing commands and cooperated during transfer to the stretcher, being taken to the PACU, where she arrived fully conscious. Minutes after, she was apneic, cyanotic and unresponsive. Manual ventilation was installed with 100% oxygen, followed by intravenous naloxone (0,2 mg) and patient recovered spontaneous breathing and consciousness. CONCLUSIONS: Respiratory care in the postoperative period, during transportation, PACU admission and  stay should be continuous in patients receiving opioids, even when they seem fully conscious in leaving the operating room.

Keywords : COMPLICATIONS [apnea]; COMPLICATIONS [hypoxia].

        · abstract in Portuguese | Spanish     · text in Portuguese     · pdf in Portuguese